Alert archive / New Jersey / Dense Fog Advisories in 2022

Dense Fog Advisory 13, NWS Philadelphia/Mount Holly

August 29, 20227 counties in New Jersey; Kent County, Sussex County, Delaware; 4 counties in Maryland

NWS Philadelphia/Mount Holly issued this dense fog advisory at Aug 29, 2022, 5:22 AM EDT for 7 counties in New Jersey; Kent County, Sussex County, Delaware; 4 counties in Maryland. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 5:22 AM EDT (09:22 UTC)
Expired
Aug 29, 2022, 9:00 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ

The radar

The Dover AFB radar (KDOX), 50 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS71 KPHI 290922
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
522 AM EDT Mon Aug 29 2022

DEZ002-003-MDZ012-015-019-020-NJZ016>019-021>023-027-291300-
/O.NEW.KPHI.FG.Y.0013.220829T0922Z-220829T1300Z/
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Gloucester-Camden-Northwestern Burlington-Cumberland-Atlantic-
Cape May-Southeastern Burlington-
Including the cities of Dover, Georgetown, Chestertown, 
Centreville, Easton, Denton, Pennsville, Glassboro, Camden, 
Cherry Hill, Moorestown, Mount Holly, Millville, Hammonton, 
Cape May Court House, and Wharton State Forest
522 AM EDT Mon Aug 29 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Visibility down to one quarter mile in areas of dense 
  fog.

* WHERE...Portions of central and southern Delaware, northeast 
  Maryland and southern New Jersey.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Aug 29, 3:58 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 29, 3:58 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
358 AM EDT Mon Aug 29 2022

.SYNOPSIS...
High pressure will be centered east of New England today. A
pronounced cold front approaches Tuesday and impacts the region
Tuesday night and Wednesday morning. Surface high pressure
approaches and builds in after the frontal passage. Surface high
pressure dominates over the region for the end of the week and
first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows that the frontal boundaries affecting the
area over the weekend have washed out, with a broad
southeasterly flow off the ocean over the region. This flow is
supported by high pressure centered near Cape Cod presently and
a cold front well to the west over the Plains. This flow is
producing widespread low clouds and some patchy dense fog.
Aloft, a ridge of high pressure is centered over our region,
with a trough well off the coast and another well to the
northwest over the northern Plains.

The lack of frontal boundaries and upper-disturbances will make
the forecast a little simpler today, though the low level
moisture is a complicating factor. Through sunrise, low clouds
and patchy fog will predominate, but thereafter, expect
insolation to mix out the lower clouds and fog with cumulus
becoming common. However, with little to no boundaries to work
with, current expectations are that, at least compared to the
last two days, little shower or thunderstorm activity will
develop today despite cumulus development. Can't completely rule
out a stray shower, even this morning, but the risk is low
enough to leave out of the forecast day. The greater sunshine
and warmer temperatures aloft will promote a hotter day, with
highs flirting with 90 and heat indices flirting with the mid-
upper 90s. However, they should remain comfortably (relatively
speaking) below advisory criteria.

Tonight, we'll go thru this again... as the insolation ends and
the atmosphere stabilizes, the low-level moisture will result
in more low clouds and patchy fog. Lows will be warm, with upper
60s and low 70s common.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A complex wave pattern looks to setup across Ontario/ Quebec
Tuesday with three different waves merging and eventually
amplifying across eastern Canada on Wednesday. By Tuesday
morning, the original wave that is currently located across
southern Saskatchewan will have two more waves diving southeast
on the backside. The southern wave will dive southeast towards
the Ohio River Valley and will help set the stage for the
development of a pre-frontal trough. The northern wave will dive
southeast towards the Hudson Bay. This northern wave will
constructively amplify with the original wave allowing much
drier air to rush south across PA, NJ, and DE on Wednesday.

Ahead of the cold front, temperatures will swell back into the
lower to mid 90s across southern NJ, DE, and far southeastern
PA. In the warm sector, broad southwest flow will keep dewpoints
in the upper 60s to near 70 degrees with max heat index values
in the 95 to 100 degree range Tuesday. Even though these values
are below Heat Advisory criteria, it will be hot Tuesday.

Late Tuesday afternoon into evening, the southern wave will be
rounding the base of the newly closed low and ejecting northeast
across NY. As this occurs the pre-frontal trough axis will be
located across central PA with surface low pressure rippling
northeast along the convergence axis. Overall timing with the
pre- frontal trough axis and associated convection is mostly in
fairly good agreement, but there are some slight differences. In
particular, the GFS is slightly faster than the ECWMF, NAM12,
and CMC. Generally a slightly slower progression is favored with
frontal passages during peak heating. The other detail to
consider here is the wave ejecting northeast. This usually
supports impressive CI across central PA with upscale growth
occurring along the boundary. As the wave moves away from the
CWA though and heads northeast, convection has a tendency to
weaken in spots. Either way, enough synoptic scale support
exists (~ 40 to 60 m height falls) to introduce likely PoPs
across all of our western zones (or eastern PA, northern DE, and
the eastern shore of MD).

Early Tuesday evening, convection will likely be approaching
the Lehigh Valley with a rather linear appearance (due to the
quasi- parallel mean wind and bulk shear vectors). As the
convection heads east it will approach the I-95 corridor and
likely loose some of it's linear appearance. This is due to the
convection and associated pre-frontal trough outrunning the line
parallel shear. Towards eastern NJ bulk shear vectors are more
oblique to the pre-frontal with anvil-level storm-relative flow
vectors being perpendicular. As the wave moves away from the
convection, a slow weakening trend appears likely. There is also
a marginal chance of severe weather across our western zones
Tuesday evening given the proximity of the mid-level wave, with
damaging wind gusts being the primary threat.

Wednesday morning, the pre-frontal will be well offshore with
the primary cold front holding slightly back. By Wednesday
afternoon, the cold front will sweep offshore with dewpoints
falling into the 50s. High temperatures will still be rather
warm Wednesday, due to the delayed CAA, with max temperatures in
the upper 80s for most of the region. Wind gusts around 20 MPH
are possible Wednesday afternoon.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Wednesday night, surface high pressure will be centered over
the Ohio River Valley with the long wave trough axis centered
over New England. Behind the cold front temperatures will drop
in the low 60s for most of the region Wednesday night. No
precipitation is expected.

Thursday into Friday, high pressure moves overhead with dry
conditions expected. Thursday and Friday will likely feature the
lowest high temperatures of the period as 850 MB temperatures
drop to around 10 degrees C. This will support high temperatures
mostly in the low 80s. Friday morning, expect low temperatures
in the mid to upper 50s.

Canadian high pressure begins to slowly head east towards New
England Saturday with another day of dry conditions expected.
Expect high temperatures in the mid to upper 80s. On Sunday, the
surface high pressure will be squeezed south as another potent
upper level low heads south towards the Canadian Maritimes.
Latest guidance has a weak wave heading east across the region
on the south side of the low. As such, have introduced slight
chance PoPs to the area for Sunday afternoon.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...low clouds and patchy fog predominate early this
morning. The IFR won't be continuous necessarily, with some
breaks in the clouds allowing intervals of VFR, but likely will
remain temporary as the clouds continue moving northwest off the
ocean. If intervals of relatively clear skies last too long,
fog can develop as it has at KMIV presently. High confidence
overall, but low confidence in timing of changes.

Later today, after sunrise, expect low clouds and fog to mix
out with VFR conditions developing under cumulus. Winds
southeasterly 5- 10 kts. Little chance of showers compared to
the last few days. High confidence.

Tonight...its more of the same, with low clouds and patchy fog
likely to redevelop as the southeast flow continues. Moderate
confidence on overall events, low confidence on timing.

Outlook...

Tuesday...Mainly VFR. Showers and thunderstorms likely holding
off until the early evening hours. S to SW winds 5 to 15 kts.
Moderate confidence.

Tuesday night...VFR with transient restrictions to MVFR and IFR
as thunderstorms cross the terminals. Patchy fog possible
toward daybreak. Southwest winds 5 to 10 kts...becoming westerly
around sunrise. Moderate confidence.

Wednesday...VFR. West/ northwest winds around 10 kts. Wind gusts
15 to 20 kts in the afternoon. High confidence.

Thursday...VFR with northwesterly winds 5-10 kts throughout the
day. Gusts up to 15 kts possible. High confidence.

Friday...VFR with northerly winds around 5 kts. High confidence.

&&

.MARINE...
Sub-SCA conditions expected all waters through tonight. Main
concern will be patchy late night/early morning fog. Winds
generally southeasterly 5-10 kts.

Outlook...

Tuesday...Sub-SCA conditions. South winds mainly 5-15 kts. Some
gusts up to 20 kts possible. Seas 3 to 4 ft.

Tuesday night...Sub-SCA conditions. South winds veering around
from the west 5-15 kts with gusts up to 20 kts. Seas 3 to 4 ft.

Wednesday...Sub-SCA conditions. Southwest to west winds 10 to
15 kts. Seas 2 to 3 ft.

Thursday...Seas 2 to 3 feet with mainly northwesterly winds near 10
kts.

Friday...Seas 2 to 3 feet with mainly northerly winds veering
easterly with time at 10-15 kts.

Rip Currents...

A light SE swell will be in place along the coasts today, along
with an onshore flow generally 5 to 15 MPH. Breaking waves will
be around 1 to 2 feet. This will result in a LOW risk for the
development of dangerous rip currents along the Jersey Shore and
Delaware beaches.

Flow will turn more southerly on Tuesday, with a medium period
south to southeast swell. Breaking waves will be around 1 to 2
feet. This will result in a LOW risk for the development of
dangerous rip currents along the Jersey Shore and Delaware
beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Haines/Wunderlin
NEAR TERM...RCM
SHORT TERM...Haines
LONG TERM...Haines
AVIATION...Haines/Kruzdlo/RCM
MARINE...Haines/Kruzdlo/RCM
Hazardous weather outlook, Aug 29, 4:14 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
414 AM EDT Mon Aug 29 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-300815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
414 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are likely late Tuesday afternoon and
Tuesday evening. Isolated instances of damaging winds and flooding
are possible, primarily northwest of Interstate 95.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-300815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
414 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 4:08 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
408 AM EDT Mon Aug 29 2022

DEZ001>004-MDZ012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-291200-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Chestertown, Centreville, Easton, Denton,
Flemington, Somerville, New Brunswick, Freehold, Sandy Hook,
Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown,
Mount Holly, Jackson, Millville, Hammonton, Cape May Court House,
Ocean City, Atlantic City, Long Beach Island,
Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford,
West Chester, Kennett Square, Collegeville, Pottstown,
Norristown, Lansdale, Chalfont, Perkasie, Morrisville,
and Doylestown
408 AM EDT Mon Aug 29 2022

...Patchy dense fog early this morning...

Patchy dense fog has developed across portions of the Delaware
Valley and the Delmarva. Local visibility may drop to one quarter
mile or below. When driving early this morning, use caution and
be prepared for rapidly changing visibilities, use low beams, and
slow down.

Fog should dissipate after sunrise.

rcm

Nearby

Dense Fog Advisories in New Jersey, 2022Dense Fog Advisories in Maryland, 2022Dense Fog Advisories in Delaware, 2022Every dense fog advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.